Hail, Russell
- When
- July 1, 9:40 AM EST
- Where
- Russell County, Honaker
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.020, -81.980
Half dollar sized hail was reported at Honaker.
Scattered severe convection developed across the region in a weak to moderately unstable environment. An outflow boundary aided by a relatively strong west to northwesterly flow produced severe thunderstorms during the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Scattered severe convection developed across the region in a weak to moderately unstable environment. An outflow boundary aided by a relatively strong west to northwesterly flow produced severe thunderstorms during the morning. A second episode of severe thunderstorms occurred during the evening as a strong thunderstorm complex moved southeast out of the Ohio Valley across the Southern Appalachians. The atmosphere supported both large hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 8:16 AM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EDT SUN JUL 1 2012
.DISCUSSION...MINOR SHORT TERM UPDATE TO UP POPS IN SW VA THIS MORNING. SON
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 106 75 101 74 96 / 10 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 104 73 99 72 95 / 10 20 20 20 30
OAK RIDGE, TN 103 72 99 72 94 / 10 20 20 20 30
TRI CITIES AIRPORT, TN 101 66 95 65 93 / 30 30 30 30 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...NONE.
&&
SONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EDT SUN JUL 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE THE MAIN THREATS FROM THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST TENNESSEE. AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 941 AM EDT SUN JUL 1 2012 TNZ015-VAZ001-002-005-011430- HANCOCK TN-LEE VA-SCOTT VA-WISE VA- 941 AM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE... SCOTT AND HANCOCK COUNTIES UNTIL 1030 AM EDT... AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO SOUTH WALLINS...AND MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON... JONESVILLE...SNEEDVILLE...PENNINGTON GAP...BIG STONE GAP...ST. CHARLES...APPALACHIA...ROSE HILL...DRYDEN...COEBURN...JASPER... PATTONSVILLE...DUFFIELD...FORT BLACKMORE...KYLES FORD AND CLINCHPORT. 17
The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 14:40 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Half dollar sized hail was reported at Honaker.
Numerous trees were reported down in Honaker.
Several trees were reported down in Jonesville.
Ping pong ball sized hail was reported four miles south of Coeburn.
A few trees were reported down in Nickelsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388545, 388546, 388548, 388549, 388550.